Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Indianapolis, IN

September 15, 2003Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 15, 2003, 10:58 AM EST for Delaware County, Randolph County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2003, 10:58 AM EST (15:58 UTC)
Expired
Sep 15, 2003, 11:30 AM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 151558
SVRIND
INC035-135-151630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1058 AM EST MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 1130 AM EST

* AT 1051 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EATON...OR ABOUT 10 MILES NORTH OF
  MUNCIE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY AT 1105 AM EST
  FARMLAND AT 1110 AM EST
  RIDGEVILLE AT 1120 AM EST
  WINCHESTER AT 1125 AM EST

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4043 8542 4020 8544 4014 8482 4040 8477

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:35 AM EST, 8 hours 23 minutes earlier.

Area forecast discussion, Sep 15, 2:35 AM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST MON SEP 15 2003

MAIN FACTOR TO WORK WITH IN THE FORECAST ARE THE TEMPERATURES.
TONIGHT THE COLD FRONT HAS MOVED INTO OHIO. THE CLOUDS BEHIND THE
FRONT WERE CONTINUING TO MOVE EAST. BY FORECAST RELEASE TIME THESE
SHOULD BE OUT OF CWA.

CROSS SECTION SHOWS GOOD DRYING OVER AREA. WITH THE RESIDUAL
MOISTURE WE HAD FROM THE RAIN OVER THE WEEKEND MAY GET SOME CU
DEVELOPMENT. WILL GO PARTLY SUNNY DUE TO THIS. MORNING TEMPERATURES
RUNNING A LITTLE HIGHER THEN BOTH GUIDANCE. SINCE THE FRONT WAS
SLOWER MOVING THROUGH THEN THOUGHT COOLER AIR SHOULD BE SLOWER. WILL
GO A LITTLE HIGHER THEN GUIDANCE TEMPS DUE TO THIS.

CROSS SECTIONS SHOW VERY DRY AIR IN ALL LEVELS TONIGHT. WILL GO
CLEAR. THE COOLEST TEMPERATURES ARE USUALLY THE SECOND NIGHT AFTER
FROPA. WILL GO A LITTLE LOWER THEN GUIDANCE TEMPS.

WITH THE DRY AIR REMAINING ON TUESDAY WILL GO MOSTLY SUNNY.
TEMPERATURES INCREASING A FEW DEGREES WITH SOUTHERLY FLOW.

.IND...NONE

HAINES
Hazardous weather outlook, Sep 15, 8:20 AM EST, 2 hours 38 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 AM EST MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS SECTIONS OF
CENTRAL INDIANA THAT ARE NORTH OF INTERSTATE 70. SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.